Texas, 2019High Wind in Texas, January 21, 2019
January 21, 2019 · NWS EPZ · 1 event in 1 county or zone
An upper level trough was diving through the Great Basin with a strong surface low developing over eastern Colorado. An upper level jet in excess of 100 knots was over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was diving through the Great Basin with a strong surface low developing over eastern Colorado. An upper level jet in excess of 100 knots was over the region. These features helped to contribute to strong southwest winds developing over the region with a peak wind of 74 mph reported in northeast El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 21, 3:34 PM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 21, 3:34 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
334 PM MST Mon Jan 21 2019
.SYNOPSIS...
An upper level disturbance will slowly move across the area
tonight, with strong westerly winds expected to continue through
this afternoon across the area. Gusty winds will continue to
affect the higher terrain and lowland areas east of area mountain
ranges through much of the night. Temperatures will drop 20 to 25
degrees behind this system, with high temperatures Tuesday
expected to be stuck in the upper-40s and lower-50s in the
lowlands, and the upper-20s and 30s in the Sacramento Mountains. A
weak secondary disturbance will bring some scattered snow showers
to the Sacramento Mountains Tuesday afternoon, with an inch or two
of snow possible above 6,000 feet. Tuesday night will bring frigid
temperatures to the region, with lows dipping into the upper teens
and 20s across the lowlands by Wednesday morning. Cold
temperatures will return again Wednesday night, with temperatures
returning to near normal Thursday and into the weekend.
&&
.DISCUSSION...
Winds are continuing to increase across the region, though they
have been lagging over the El Paso area to some degree. The
strongest gusts so far today, not counting the 80 mph at San
Augustin Pass, have been in the 60 to 65 mph range at WSMR HQ on
the downslope side of the Organ Mountains. Interestingly, gusts in
northeast El Paso have only been up to 40 mph at Tom Lea
Elementary School.
Lack of Obs in the higher terrain of the Gila Region and less-
than-ideal siting in most of the Sacramentos leaves us wondering
how the High Wind Warning is faring, but earlier gusts to 62 knots
at KSRR suggest it's best to keep it going, even as gusts at
Sunspot have been a disappointing 46 mph so far.
A plume of dust can be seen on KEPZ reflectivity and (just
barely) on GOES-16 visible imagery heading into Santa Teresa from
a very small source region in Chihuahua just east of the New
Mexico Bootheel. The view outside our west window confirms this.
However, visibility will generally be in the 3 to 5 mile range at
worst.
Unfortunately, NMDOT cameras and RWIS stations on Lordsburg Playa
have been out of service for several weeks, but a recent call to
NM State Police revealed there have been intermittent road
closures on I-10 on the playa. The area is far too small to detect
on satellite, and with winds expected to continue to increase
through the remainder of afternoon, a Dust Storm Warning (polygon)
for the next few hours seemed the best course of action.
The main trough doesn't look to pass the area until tomorrow
morning, and all models suggest the strongest winds in the 800-700
mb layer look to be between 03Z and 09Z. Forecast soundings at ELP
have a fairly strong inversion developing around 8-9K feet after
03Z, which is ideal for strong gusts to persist after midnight
along the east slopes of the Franklin and Organ Mountains. Wind
Advisories will extended in these areas shortly.
Min temperatures are a challenge tonight...ramped up temps along
the east slopes of the Franklins and Organs with the expected
winds. Expect there will be sharp contrasts between ELP and other
areas such as the Upper Valley.
Cooler NW to N winds will result in a 20 to 25 degree drop in
temperatures (comparing MaxT today to tomorrow). A weak surface
trough and some mid-level moisture may result in some widely
scattered snow showers in the Sacramento Mountains Tuesday
afternoon into the early evening, with some light accumulations (1
to 2 inches) possible above 6,000 feet.
Lighter winds Tuesday night will allow temperatures to drop
quickly, with min temps by Wednesday morning in the upper-10s and
20s across the lowlands, and even cooler in the Sacramentos and
Gila. Thursday morning mins will be a little milder, but still
below freezing in most areas.
Broadly speaking, we'll be in a dry NW flow pattern for the rest
of the week and into the weekend. Temperatures will warm up into
the upper-50s (lowlands) by Thursday. A shortwave trough dropping
into the southern Plains Thursday will drop a backdoor cold front
into the area Thursday night, keeping temperatures a few degrees
below normal for Friday. Another weak disturbance and backdoor
front will peel a couple more degrees off for Saturday, but near-
normal temperatures may return by Sunday (note: "normals" approach
60 by early next week!)
&&
.AVIATION...Valid 22/00Z-23/00Z...
P6SM FEW050-070 FEW-SCT200-250 through 12Z then FEW-SCT040-060
SCT-BKN100-120. Winds will start out gusty from the SW to W at 15-
25G35KTS and slowly decrease by 03Z to 10-20G30KTS and shift more
northwesterly except at KELP where winds are not expected to die
down until around 12Z. Winds after 12Z will gradually be shifting
around to the NW to N at 10-20KTS. A few 1-3SM -SHSN BKN010-020
possible in the Sacramento Mountains after 15Z.
&&
.FIRE WEATHER...
Winds will be on the decrease through the evening but still remain a
bit breezy through the night, especially on eastern mountain slopes.
Temperatures will drop about 20 degrees for Tuesday behind the
system bringing the strong winds this afternoon. Temperatures will
remain at or below normal through at least Friday under a dry north
to northwest flow aloft. Minimum relative humidities will mainly be
in the 20s into the weekend. Winds will not be much of a concern for
the remainder of the period. Vent rates will be good to very good
again Tuesday, but as lighter winds return poor to fair rates are
expected for the remainder of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 43 52 25 52 / 0 0 0 0
Sierra Blanca 37 50 24 49 / 0 0 0 0
Las Cruces 36 52 24 52 / 0 0 0 0
Alamogordo 32 47 23 48 / 0 0 0 0
Cloudcroft 18 28 11 34 / 0 30 10 0
Truth or Consequences 32 49 24 49 / 0 0 0 0
Silver City 28 44 21 49 / 0 0 0 0
Deming 31 52 22 53 / 0 0 0 0
Lordsburg 29 50 22 52 / 0 0 0 0
West El Paso Metro 40 51 26 51 / 0 0 0 0
Dell City 34 53 19 53 / 0 0 0 0
Fort Hancock 39 54 24 54 / 0 0 0 0
Loma Linda 34 48 24 47 / 0 0 0 0
Fabens 38 53 24 53 / 0 0 0 0
Santa Teresa 35 52 22 50 / 0 0 0 0
White Sands HQ 40 50 25 51 / 0 0 0 0
Jornada Range 31 50 16 51 / 0 0 0 0
Hatch 32 52 22 53 / 0 0 0 0
Columbus 35 52 23 53 / 0 0 0 0
Orogrande 33 48 22 50 / 0 0 0 0
Mayhill 27 37 15 46 / 0 20 10 0
Mescalero 24 36 14 42 / 0 20 10 0
Timberon 22 38 12 41 / 0 30 10 0
Winston 24 44 14 48 / 0 0 0 0
Hillsboro 28 48 20 51 / 0 0 0 0
Spaceport 30 48 19 50 / 0 0 0 0
Lake Roberts 20 43 14 50 / 0 0 0 0
Hurley 27 46 20 49 / 0 0 0 0
Cliff 24 49 17 52 / 0 0 0 0
Mule Creek 24 46 20 50 / 0 0 0 0
Faywood 29 47 22 49 / 0 0 0 0
Animas 31 50 24 53 / 0 0 0 0
Hachita 29 50 19 52 / 0 0 0 0
Antelope Wells 30 50 19 51 / 0 0 0 0
Cloverdale 30 47 21 51 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 10 PM MST this evening for NMZ401-404>413-
417.
High Wind Warning until 10 PM MST this evening for NMZ402-403-
414>416.
TX...Wind Advisory until 10 PM MST this evening for TXZ418>424.
&&
25-Hardiman / 26-GrzywaczHazardous weather outlook, Jan 21, 6:10 AM MST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
610 AM MST Mon Jan 21 2019
NMZ401>417-TXZ418>424-221315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
610 AM MST Mon Jan 21 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong and gusty winds today as another Pacific trough drops into
the region. This is a dry system with no precipitation expected
today or tonight. However, winds speeds will get back into the 25
to 35 mph range with gusts over 50 mph expected. Stronger winds
are expected over the mountains and have prompted the issuance of
a high wind watch. Lowlands are under a wind advisory. Hazards
will include local blowing dust, possible wildfire danger, damage
to light structures, and blowing debris, and travel difficulties.
These strong winds will continue into the evening and begin to
slacken a few hours after sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However real time reports
of blowing dust and reduced visibility, wind damage, and measured
high wind gusts are encouraged.
Bird
High Wind, Eastern/Central El Paso County
- When
- January 21, 9:00 PM MST to 11:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak wind gust of 74 mph was recorded 10 miles north-northeast of El Paso.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, January 21, 20192 deaths · $20,000 · 84 kt wind · 6 events
- Avalanche in Colorado, January 21, 20191 death · 1 event
- Winter Weather in Missouri, January 21, 20191 death · 1 event
- Winter Weather in Kansas, January 21, 20191 death · 1 event
- Strong Wind in New York, January 21, 2019$60,000 · 6 events
- Extreme Cold and Cold in Virginia, January 21, 201920 events
- Extreme Cold and Cold in Maryland, January 21, 201918 events
- High Wind in New York, January 21, 2019$20,000 · 56 kt wind · 2 events
- Winter Storm and High Wind in Utah, January 21 to 22, 201962 kt wind · 14 events
- Extreme Cold and Cold in West Virginia, January 21, 201911 events
- Winter Weather in Colorado, January 21 to 22, 201911 events
- Winter Storm in Wyoming, January 21 to 22, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802978.